You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

QTc Prolongation with Antipsychotics: Is Routine ECG Monitoring Recommended?

SHAH, ASIM A. MD; AFTAB, AWAIS MBBS; COVERDALE, JOHN MD, MEd

Journal of Psychiatric Practice:
doi: 10.1097/01.pra.0000450319.21859.6d
Articles
Abstract

Whether or not QTc interval should be routinely monitored in patients receiving antipsychotics is a controversial issue, given logistic and fiscal dilemmas. There is a link between antipsychotic medications and prolongation of QTc interval, which is associated with an increased risk of torsade de pointes (TdP). Our goal is to provide clinically practical guidelines for monitoring QTc intervals in patients being treated with antipsychotics. We provide an overview of the pathophysiology of the QT interval, its relationship to TdP, and a discussion of the QT prolonging effects of antipsychotics. A literature search for articles relevant to the QTc prolonging effects of antipsychotics and TdP was conducted utilizing the databases PubMed and Embase with various combinations of search words. The overall risk of TdP and sudden death associated with antipsychotics has been observed to be low. Medications, genetics, gender, cardiovascular status, pathological conditions, and electrolyte disturbances have been found to be related to prolongation of the QTc interval. We conclude that, while electrocardiogram (ECG) monitoring is useful when administering antipsychotic medications in the presence of co-existing risk factors, it is not mandatory to perform ECG monitoring as a prerequisite in the absence of cardiac risk factors. An ECG should be performed if the initial evaluation suggests increased cardiac risk or if the antipsychotic to be prescribed has been established to have an increased risk of TdP and sudden death. (Journal of Psychiatric Practice 2014;20:196–206)

Author Information

SHAH and COVERDALE: Baylor College of Medicine, Houston, TX; AFTAB: King Edward Medical University, Lahore, Pakistan.

The authors declare no conflicts of interest.

Please send correspondence to: Asim A. Shah, MD, Menninger Department of Psychiatry & Family and Community Medicine, Baylor College of Medicine, Rm. 2.125, Neuropsychiatric Center, 1502 Taub Loop, Houston, TX 77030. aashah@bcm.edu

© 2014 by Lippincott Williams & Wilkins, Inc.